Thunderstorm Wind, Phillips
- When
- June 22, 6:54 PM CST
- Where
- Phillips County, 3.1 mi W of Speed
- Measured
- 50 kt (58 mph) measured gust
- Reported by
- Mesonet
- Coordinates
- 39.676, -99.478
m. CDT on this Monday evening, a broken line of thunderstorms swept across this six-county North Central Kansas area from northwest-to-southeast.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS GID wrote it up.
Between 7-10 p.m. CDT on this Monday evening, a broken line of thunderstorms swept across this six-county North Central Kansas area from northwest-to-southeast. The vast majority of this activity was sub-severe, producing only gusty winds as high as 40-50 MPH and brief rainfall. However, one small cell pulsed up just enough to produce a marginally-severe measured gust of 58 MPH near Speed in southwestern Phillips County, shortly before 8 p.m. CDT. Although this fairly low-key line of convection increased in coverage a bit by the time it reached North Central Kansas, its origins could actually be traced back roughly 300 miles to the northwest, to isolated-scattered storms initiating early in the afternoon over southwestern SD and northwestern NE. In the mid-upper levels, a fairly pronounced northwest flow regime ruled the Central Plains, as the region resided within the path of several small-scale disturbances tracking southeastward around the periphery of a larger-scale trough centered over south central Canada. Despite only modest low-level moisture in the wake of a secondary cold front, this convection made the most of steep low-level lapse rates and seasonably-cool mid level temps, with early-evening mesoscale parameters in North Central KS featuring around 1000 J/kg mixed-layer CAPE and 35-40 knots of deep-layer wind shear.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Hastings, NE wrote its last area forecast discussion before the first event at Jun 22, 5:55 PM CST, 59 minutes earlier.
AREA FORECAST DISCUSSION National Weather Service Hastings NE 655 PM CDT Mon Jun 22 2020 .SHORT TERM...(This evening through Tuesday Night) Issued at 425 PM CDT Mon Jun 22 2020 Upper air and water vapor analysis shows NW flow in place across the Central Plains around an upper trough over S Canada. An MCV can be seen rotating thru E IA, with a couple weaker vort lobes seen on WV over the Dakotas. Tstms have blossomed over north central and northeast Neb. early this afternoon, out ahead of the SD vort lobe and associated cold front. 12Z LBF and OAX ROABs indicated relatively cool convective Ts, given seasonably cool mid level temps of only 3-5C H7 temps. 3PM obs feature temps generally in the 80s and dew points in the upper 50s to low 60s. For this afternoon and evening...forecast reasoning remains largely unchanged from earlier today. SPC mesoanalysis places 1000-1500 J/kg of MLCAPE amidst effective deep layer shear magnitudes of only 25-30kt. This is keeping convection rather disorganized and pulsey per latest composite radar loop. However, this may be just enough CAPE/shear along with aforementioned cool mid level temps and associated seasonably low wet bulb 0C heights could promote some marginally severe hail. Calls to folks beneath the stronger cores we've had so far have yielded no ground truth reports thus far. Steep low level lapse rates of 8-8.5 C/km and DCAPE values around 1000 J/kg may also promote some bouts of gusty winds around 60mph. As far as coverage, looks like the NE half of CWA (NE of Kearney-Beloit) will have best chcs/scat coverage given favorable positioning w/in left exit region of seasonably strong H3 jet streak (60-70kt) and ahead of advancing vort lobe. All in all, a pretty straightforward setup in which any severe tstms will be marginal and isolated. Expect a distinct diurnal decr to convection, so any limited svr threat should end by 8pm. The rest of the overnight looks to be fairly quiet w/ clearing skies, at least for a few hrs, after sunset. One item to watch will be potential for weak mid level convection over mainly south central NE after 09Z. Latest RAP runs, and to some extent 18Z HRRR and 12Z NAMNest, indicate a small zone of ascent within H85-H7 layer, associated w/ some isentropic ascent seen best on 300K sfc, and ahead of fast moving vort lobe w/in seasonably fast cyclonic/NW upper flow. These types of waves are notoriously difficult to pin down, but could envision a few high-based returns around dawn tmrw morning. Have introduced some "sprinkles" for Tue AM, but may need some outright shwr mention if trends continue. Have introduced a slgt chc for tstms for Tue aftn as low level lapse rates steepen and cool mid level temps remain. SREF and 12Z/18Z HRRR have hinted at this and this is backed by NAM forecast soundings showing a few hundred J/kg of SBCAPE for the aftn hrs. Otherwise, should be a seasonably pleasant day w/ highs in the upper 70s N/NE to mid 80s far SW along w/ lgt winds. Weak low level WAA and H85 convergence may keep a low end chc for convection going across the far SW Tue night. NAMNest and SREF probs highlight north central KS w/ best potential, w/ even better potential likely a bit further S closer to deeper moisture plume. .LONG TERM...(Wednesday through Monday) Issued at 425 PM CDT Mon Jun 22 2020 Zonal to NW flow continues thru the end of the work week before potentially turning more zonal to SWrly for the upcoming weekend. After a brief dip in temps on Tue, expect a gradual warming trend for late week and into the weekend. The shortwave ridge axis that creeps into the area Tue night will continue to shift to the E on Wed. This will bring some return flow/WAA into at least KS portions of the CWA by late aftn, and perhaps south central Neb as well. There's decent model consensus in a plume of moderate instability/shear by Wed aftn co-located w/ diffuse NW to SE draped warm front. Continued cyclonic upper flow almost guarantees that there will be at least one or two upper perturbations rotating thru, providing at least weak upper level support/ascent. Directional shear will not be lacking given S/SE flow at the sfc near the front veering sharply to NWrly at H7, resulting in 35-45kt+ of effective shear. Thus, IF some storms can develop, the CAPE/shear space would be supportive of supercells, but its just too early to resolve finer scale details that would be important to tstm coverage and placement, so think the SPC Day 3 "Marginal" over the S is a good place to start, for now. Rising heights during the day Thu should lead to mainly dry conditions and warming temps to around 90F. The next trough passage is forecast to arrive Thu night into Fri, though models disagree on the timing and amplitude. Too early for specifics, but EPS 24hr precip plots would suggest some active wx in the Thu night to Sat AM time frame. Thereafter, general pattern evolution suggests continued warming trend and low end tstm chcs w/ possible transition to SW upper flow. Models agree that the mean upper trough position should be well W of the area over N Rockies and/or Pac NW, but differ w/r/t finer details/low amplitude disturbances. 12Z data, in particular the EPS, has trended towards a little more ridging/drier for the weekend, but would like to see more consistency before believing this trend w/ much confidence. && .AVIATION...(For the 00Z KGRI/KEAR TAFS through 00Z Wednesday) Issued at 652 PM CDT Mon Jun 22 2020 Significant wx: Scattered tstms w/ gusty winds next couple of hrs Tonight: The main issue will be scattered tstms rolling through next 1-2.5 hrs or so. Could see some gusty NW winds 25-30kt with the arrival of this activity but bases have been primarily above MVFR levels thus far, so kept the TAFs VFR. Expect decr clds/pcpn 03-04Z, with mainly clr skies returning around midnight. Confidence: general trend - high, winds - medium. Tue: VFR. Some clds w/ bases 5-6K ft may return around sunrise and will need to watch this for iso shwrs. TAFs remain quiet, for now, in the morning, but inserted some VCTS for potential of iso pop-up t-showers in the aftn. Winds will start off light out of the NW then incr a bit for the aftn, sustained around 10kt w/ gusts near 20kt. Confidence: Medium. && .GID WATCHES/WARNINGS/ADVISORIES... NE...NONE. KS...NONE. && SHORT TERM...Thies LONG TERM...Thies AVIATION...Thies
Hazardous Weather Outlook National Weather Service Hastings NE 257 PM CDT Mon Jun 22 2020 KSZ005>007-017>019-NEZ039>041-046>049-060>064-072>077-082>087- 231200- Phillips-Smith-Jewell-Rooks-Osborne-Mitchell-Valley-Greeley-Nance- Sherman-Howard-Merrick-Polk-Dawson-Buffalo-Hall-Hamilton-York- Gosper-Phelps-Kearney-Adams-Clay-Fillmore-Furnas-Harlan-Franklin- Webster-Nuckolls-Thayer- 257 PM CDT Mon Jun 22 2020 This Hazardous Weather Outlook is for south central Nebraska and portions of north central Kansas. .DAY ONE...This Afternoon and Tonight. Isolated strong to marginally severe thunderstorms are possible mainly through 8 pm and northeast of a line from Kearney Nebraska to Beloit Kansas. The main threats include hail up to the size of quarters and wind gusts up to 60 mph. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday. A few weak, pop up thundershowers are possible for portions of the outlook area Tuesday afternoon. Thunderstorm chances return during the overnight Tuesday night, with slightly better chances Wednesday afternoon and evening. Strong to marginally severe storms are possible Wednesday afternoon and evening south of Interstate 80 in south central Nebraska, and across all of north central Kansas. The main threats include hail up to the size of quarters and wind gusts up to 60 mph. Off and on thunderstorms are forecast Thursday afternoon through Sunday. Strong thunderstorms are possible at times, so be sure to stay up to date on the latest forecast. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed northeast of a line from Kearney Nebraska to Beloit Kansas through 8 pm. && More information may be obtained at the following web page: https://www.weather.gov/hastings Thies
Special Weather Statement National Weather Service Hastings NE 534 PM CDT Mon Jun 22 2020 NEZ077-087-222300- Thayer NE-Fillmore NE- 534 PM CDT Mon Jun 22 2020 ...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN FILLMORE AND NORTHEASTERN THAYER COUNTIES UNTIL 600 PM CDT... At 533 PM CDT, Doppler radar was tracking a strong thunderstorm near Geneva, or 27 miles south of York, moving southeast at 35 mph. Half inch hail and wind gusts up to 50 mph will be possible with this storm. Locations impacted include... Geneva, Alexandria, Ohiowa and Strang. LAT...LON 4053 9771 4058 9750 4046 9737 4012 9737 TIME...MOT...LOC 2233Z 315DEG 32KT 4048 9754 Mangels
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HASTINGS NE
539 PM CDT MON JUN 22 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0526 PM HAIL GENEVA 40.53N 97.60W
06/22/2020 E0.75 INCH FILLMORE NE PUBLIC
REPORT FROM MPING.
&&
THIESSpecial Weather Statement National Weather Service Hastings NE 638 PM CDT Mon Jun 22 2020 NEZ061-074-230015- Buffalo NE-Kearney NE- 638 PM CDT Mon Jun 22 2020 ...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN KEARNEY AND SOUTHWESTERN BUFFALO COUNTIES UNTIL 715 PM CDT... At 637 PM CDT, Doppler radar was tracking a strong thunderstorm over Amherst, or 12 miles northwest of Kearney, moving southeast at 35 mph. Penny size hail and wind gusts up to 50 mph will be possible with this storm. Locations impacted include... Kearney, Gibbon, Amherst and Riverdale. LAT...LON 4083 9936 4098 9920 4076 9878 4056 9907 TIME...MOT...LOC 2337Z 315DEG 32KT 4084 9923 Mangels
Special Weather Statement
National Weather Service Hastings NE
639 PM CDT Mon Jun 22 2020
NEZ082-230015-
Furnas NE-
639 PM CDT Mon Jun 22 2020
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN FURNAS COUNTY UNTIL
715 PM CDT...
At 639 PM CDT, Doppler radar was tracking a strong thunderstorm near
Hendley, or 27 miles north of Norton, moving southeast at 35 mph.
Penny size hail and wind gusts of 50 to 55 mph will be possible with
this storm.
Locations impacted include...
Beaver City, Holbrook, Wilsonville and Hendley.
LAT...LON 4032 10001 4001 9963 4000 9963 4000 10004
4021 10020 4022 10019
TIME...MOT...LOC 2339Z 323DEG 29KT 4021 10005
MangelsSpecial Weather Statement
National Weather Service Hastings NE
727 PM CDT Mon Jun 22 2020
KSZ005-006-017-NEZ073-083-084-230115-
Rooks KS-Phillips KS-Smith KS-Franklin NE-Phelps NE-Harlan NE-
727 PM CDT Mon Jun 22 2020
...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN ROOKS...NORTHWESTERN
SMITH...PHILLIPS...SOUTHWESTERN FRANKLIN...SOUTHWESTERN PHELPS AND
HARLAN COUNTIES UNTIL 815 PM CDT...
At 727 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Atlanta to Almena. Movement was southeast
at 45 mph.
Penny size hail and wind gusts up to 50 mph will be possible with
these storms.
Locations impacted include...
Phillipsburg, Stockton, Alma, Franklin, Logan, Orleans, Agra,
Stamford, Kirwin, Republican City, Long Island, Prairie View,
Atlanta, Naponee, Bloomington, Glade, Huntley, Ragan, Speed and
Woodruff.
LAT...LON 3957 9963 4007 9963 4048 9954 4008 9891
3927 9926
TIME...MOT...LOC 0027Z 323DEG 38KT 4033 9955 3987 9971
MangelsPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HASTINGS NE
728 PM CDT MON JUN 22 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0715 PM TSTM WND GST 1 N OXFORD 40.27N 99.63W
06/22/2020 M54 MPH FURNAS NE MESONET
&&
JMBWThe Grand Island radar (KUEX), 114 km away, was scanning. The volume nearest the first event began at 00:53 UTC.
1 thunderstorm wind. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Kansas in 2020Every state in 2020This day in weather historyWarnings in Kansas, June 2020
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 901294.